Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 6, NWS Austin/San Antonio, TX

August 29, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Aug 29, 2008, 10:00 AM CDT for 4 counties in Texas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 10:00 AM CDT (15:00 UTC)
Expired
Aug 30, 2008, 6:03 AM CDT
In force
20 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 6:43 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 6:43 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 AM CDT FRI AUG 29 2008

.AVIATION...
2 THSD SCT OCNL BKN WITH CIGS ABOVE 10 THSD FT WILL CONTINUE THRU
15Z BECOMING 5 THSD SCT WITH CIGS ABV 10 THSD FT ALONG AND EAST
OF A ROCKSPRINGS TO PEARSALL LINE AND CIGS 5 THSD TO 10 THSD BKN
W OF A ROCKSPRINGS TO PEARSALL LINE TO THE RIO GRANDE.  WDLY SCT
SHRA AND TSRA WILL DEVELOP AGAIN TODAY...WITH CIGS 1 THSD TO 3
THSD OVC AND VSBYS 3 TO 5 MILES IN RAIN. CONDITIONS AFTER 06Z
ARE EXPECTED TO BECOME 2 THSD SCT WITH CIGS ABOVE 10 THSD FT...
WITH SCT SHRA AND TSRA NEAR THE RIO GRANDE.  CIGS 1 THSD TO
2 THSD BKN COULD FORM AGAIN FROM VCNTY SAT TO NEAR BAZ FROM
08Z TO 12Z.

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT FRI AUG 29 2008/

DISCUSSION...
UPPER LOW OVER NRN MEXICO WILL CONTINUE TO FUNNEL MOISTURE AND
CONVECTION UP THE RIO GRANDE AND PECOS RIVER REGIONS OF SOUTHWEST
TX. FLASH FLOODING IS LIKELY THROUGH DAYBREAK OVER PARTS OF VAL
VERDE COUNTY WHERE TRAINING THUNDERSTORMS IS OCCURRING. OTHER
ACTIVITY IS MORE INTERMITTENT AND LIGHTER BUT STILL CAPABLE OF
PRODUCING BRIEF RUNOFF PROBLEMS. WILL HOLD OFF ISSUING A FFA SINCE
THIS INCREASE IS LIKELY ASSOCIATED WITH THE LLJ AND SHOULD
DECREASE TO A LIGHTER RAIN PATTERN LATE THIS MORNING. THERE DOES
REMAIN A SLIGHT POTENTIAL FOR THE EVENT TO REPEAT TONIGHT SO WILL
ADDRESS THE LOCALLIZED THREAT IN THE ZONES AND HWO.

THE WET PATTERN IS EXPECTED TO BREAK DOWN OVER THE NEXT FEW DAYS
SATELLITE WV IMAGERY SHOWS THAT UPPER LEVEL WESTERLIES WILL BRING
DRIER AIR INTO NRN MEXICO TO HELP DISPERSE THE TROPICAL TAP
FEEDING THE UPPER LOW, AND MODELS SHOW A MID LEVEL RIDGE OVER THE
MISSISSIPPI RIVER VALLEY BUILDING OVER TX TO LOWER PRECIPITABLE
WATER VALUES TOWARD A MORE SEASONAL 1.5 INCHES BY SUNDAY. WITH
THAT COMES RISING MAX TEMPERATURES, BUT A RETURN TO TRIPLE DIGIT
HEAT NOT EXPECTED FOR NEXT WEAK JUST YET.

THE NEXT CONSIDERATION FOR THE FORECAST IS WHAT TO DO WITH GUSTAV
WHICH IS TRENDING FOR A MORE WESTWARD TRACK. THE GFS IS ALREADY
PORTRAYING A HOTTER AND DRIER INFLUENCE FOR TUESDAY INTO THURSDAY
AND THIS LOOKS REASONABLE FOR TEMPS IN THE MID TO UPPER 90S. MOST
MODEL DATA SENDS AT LEAST A PORTION OF GUSTAV OR ITS MOISTURE
WESTWARD TOWARD EAST TX LATE IN THE PERIOD WILL AVOID TRIPLE
DIGIT TEMPS IN THE EXTENDED FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  74  94  74  95 /  20  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  92  70  95  70  94 /  20  20  20  10  20
DEL RIO INTL AIRPORT           85  72  88  71  91 /  90  60  50  40  20
SAN ANTONIO INTL AIRPORT       89  74  92  73  93 /  30  30  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Aug 29, 5:49 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT FRI AUG 29 2008

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS TODAY THROUGH
THIS EVENING...AND TONIGHT OVER THE WESTERN PART OF SOUTH CENTRAL
TEXAS.  LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TONIGHT NEAR THE
RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 29, 4:24 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
08/29/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            STREET FLOODING IN DEL RIO

&&

MO
Local storm report, Aug 29, 9:23 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 AM CDT FRI AUG 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      JUNO                    30.15N 101.12W
08/29/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            SH163 AT JUNO CLOSED DUE TO 3 FEET OF WATER GOING OVER
            THE ROAD

&&

EVENT NUMBER EWX0800224

SMART

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:16 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde4 hr
Aug 29, 3:22 AM CDTFlash Flood WarningEWXVal Verde4 hr
Aug 29, 7:26 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 29, 8:08 AM CDTFlash Flood WarningEWXVal Verde10 hr
Aug 29, 9:11 AM CDTRiver Flood WarningEWXVal Verde5 hr
Aug 29, 11:54 AM CDTAreal Flood AdvisoryEWXKinney2 hr
Aug 29, 2:47 PM CDTRiver Flood WarningEWXVal Verde17 hr

Nearby

Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.